Alabama, 2012Damaging Winds in Alabama, August 18, 2012
August 18, 2012 · NWS BMX · 6 events in 4 counties and zones
On Saturday, August 18, a front slowly sagged southward into Central Alabama. Along this boundary, a mesoscale convective system (MCS) developed in Mississippi during the early morning hours, and track along and south of the front across Central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Saturday, August 18, a front slowly sagged southward into Central Alabama. Along this boundary, a mesoscale convective system (MCS) developed in Mississippi during the early morning hours, and track along and south of the front across Central Alabama. In the wake of this thunderstorm complex, additional storms developed through the day across the area but remained below severe limits. With dew points in the 70s and CAPE values rising near 3500 J/kg, the airmass was becoming increasingly unstable through the afternoon. A second MCS developed in Mississippi and pushed across south Central Alabama during the evening hours. This complex gradually weakened, but not before producing significant damage in Marengo county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 18, 2:40 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 18, 2:40 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 AM CDT SAT AUG 18 2012
.DISCUSSION...
THE FORECAST PACKAGE HAS GONE OUT A LITTLE EARLY THIS MORNING SO AS
TO BE ABLE TO INCLUDE THE APPROACHING CLUSTER OF THUNDERSTORM
ACTIVITY. IN REGARDS TO THIS...THE ONGOING CONVECTION IS LOCATED
RIGHT ON THE COLD FRONT AND SHOULD HAVE ENOUGH ENERGY CO-LOCATED
WITH IT TO SUSTAIN ITSELF THROUGH THE MORNING HOURS. EXPECT FOR
THESE THUNDERSTORMS TO PROPAGATE ALL THE WAY THROUGH THE CWA...AND
IN THEIR WAKE...WE SHOULD HAVE ENOUGH ATMOSPHERIC STABILIZATION TO
WARRANT ONLY A CHANCE OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
THE COLD FRONT...CURRENTLY STRETCHING FROM SOUTHERN ARKANSAS
THROUGH NORTH ALABAMA AND UP THE APPALACHIANS...WILL CONTINUE TO
TRICKLE SOUTHWARD TODAY...AND ANYTHING THAT DOES DEVELOP THIS
AFTERNOON SHOULD BE SOUTH OF INTERSTATE 20. NO SEVERE WEATHER IS
EXPECTED.
THE UNFORTUNATE PART IS...EVEN THOUGH THINGS SHOULD BE FAIRLY QUIET
TODAY ONCE THE MORNING CONVECTION PASSES THROUGH...THE FRONT IS NOT
EXPECT TO MAKE IT ALL THE WAY THROUGH THE CWA JUST YET. BECAUSE OF
THIS...WE WILL BE SITTING DUCKS FOR THE NEXT SHORTWAVE THAT IS
EXPECTED TO ROUND THE BASE OF THE LARGE SCALE TROUGH OVER THE
EASTERN HALF OF THE U.S. MODELS ARE IN GOOD AGREEMENT...THEN
AGAIN...THEY AREN'T. HANG TIGHT. I'LL EXPLAIN. EVERY MODEL I'VE
ANALYZED THIS MORNING IS IN AGREEMENT THAT AS THE FRONTAL BOUNDARY
SITS OVER THE AREA TONIGHT THROUGH MONDAY MORNING...A SHORTWAVE WILL
APPROACH THE SOUTHEAST. THIS MEANS THE FORECAST PERIODS SUNDAY
THROUGH MONDAY MORNING WILL BE WET. I HAVE RAISED POPS ACCORDINGLY
BECAUSE OF THIS MODEL CONSENSUS. WHAT IS STILL UP IN THE AIR IS HOW
THINGS WILL EVOLVE. LATEST GFS GUIDANCE SUGGESTS A WELL-DEFINED
SURFACE FEATURE DEVELOPING OVER ARKANSAS TONIGHT AND TRAVERSING THE
TENNESSEE VALLEY THROUGH MONDAY MORNING. IN RESPONSE...40KTS OF
0-6KM BULK SHEAR REARS ITS HEAD MONDAY MORNING. THIS SHEAR IS LIKELY
DUE TO THE SLIGHTLY MORE AMPLIFIED NATURE OF THE GFS SHORTWAVE...
WHICH IS ALLOWING THE SURFACE LOW TO BECOME MORE DEFINED AND FOR AN
UPPER LEVEL JET OF 70-80KTS TO DEVELOP. THIS TYPE OF UPPER LEVEL
SUPPORT WOULD BE ENOUGH FOR A FEW SEVERE STORMS AS THE SHORTWAVE
CROSSES THROUGH THE WARM SECTOR. BECAUSE OF THE FACT THAT THIS IS
THE FIRST TIME WE HAVE SEEN SUCH A WELL-DEFINED FEATURE...I WILL
CONSIDER THIS TO BE THE OUTLIER AND SET ASIDE THE 40KTS OF 0-6KM
BULK SHEAR ACROSS THE AREA MONDAY MORNING AND LEAVE ANY MENTION OF
HAZARDOUS WEATHER OUT OF THE OUTLOOK. JUST BE AWARE THAT CONTINUED
SOLUTIONS OF THIS NATURE IN SUBSEQUENT MODEL RUNS COULD WARRANT THE
INCLUSION OF SEVERE WEATHER LATE SUNDAY NIGHT INTO MONDAY MORNING.
ON THE GOOD NEWS FRONT...THE LARGE SCALE MODEL AGREEMENT CONTINUES
INTO THE REST OF NEXT WEEK. GFS/EURO/CMC GUIDANCE ALL SHOW THE
FRONT GETTING KICKED OUT OF ALABAMA BY ANOTHER BOUT OF ENERGY MONDAY
EVENING. THOUGH THIS SHORTWAVE SHOULD BE FAIRLY BENIGN...IT SHOULD
HAVE ENOUGH PUNCH TO GET THE JOB DONE. SURFACE HIGH PRESSURE THEN
SETTLES INTO THE MID-SOUTH AND GULF STATES THROUGH THE END OF THE
WEEK. I HAVE REMOVED POPS FROM THE REST OF THE FORECAST PACKAGE DUE
TO THIS.
ADDITIONALLY...BECAUSE OF A PUSH OF DRY AIR BY MID-WEEK...DEW POINTS
SHOULD RELAX INTO THE UPPER 50S FOR A LARGE PORTION OF THE
AREA...SETTING UP A MUCH MORE COMFORTABLE ATMOSPHERE GOING INTO NEXT
WEEKEND. TEMPERATURES SHOULD BE SLIGHTLY BELOW NORMAL STARTING
TUESDAY AND GRADUALLY WARMING THROUGH THE WEEK.
27
&&
.AVIATION...
06Z TAF DISCUSSION.
SLOW MOVING COLD FRONT IS LOCATED OVER NORTHERN ALABAMA AND
MISSISSIPPI. A CLUSTER OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED
OVER WESTERN MISSISSIPPI WITH SOME POTENTIAL FOR SOUTHEASTWARD
MOVEMENT THROUGH THE OVERNIGHT. HOWEVER...LATEST HIGH RESOLUTION
MODEL UPDATE KEEPS ANY NEW DEVELOPMENT OUT OF THE AREA UNTIL
PERHAPS MID MORNING. AS SUCH...REMOVED THE MORNING VCSH WORDING
WITH THE ONLY OTHER CONCERNS BEING LOWERING CEILINGS ALONG THE
FRONT AFFECTING THE NORTHERN TAF SITES AND FG/STRATUS TO THE SOUTH
AT MGM AND TOI.
ALONG THE FRONT...CURRENT UPSTREAM OBS ARE SHOWING CEILINGS WELL ABOVE
3K SO NOT ANTICIPATING ANY CEILING ISSUES ALONG THE I-20 CORRIDOR
ATTM. PERHAPS SOME PATCHY BR WITH TEMPERATURES APPROACHING THE
LOWER TO MID 70S BUT CLOUD COVER SHOULD KEEP TEMPERATURES FROM
REACHING CROSS OVER LEVELS.
NEAR MGM AND TOI...MIXINESS IS SUGGESTIVE OF MORE STRATUS THAT
FG/BR AND ITS IN THESE AREAS THAT WILL HAVE THE HIGHEST POTENTIAL
FOR RESTRICTIVE FLIGHT CATEGORIES.
DURING THE DAY...WARMING TEMPERATURES AND LINGERING FRONT WILL
ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP FROM LATE
MORNING AND LAST INTO THE EARLY EVENING BEFORE BECOMING MORE
ISOLATED.
88
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 84 66 86 68 82 / 30 20 50 80 50
ANNISTON 85 68 86 68 84 / 30 20 60 80 60
BIRMINGHAM 85 69 84 67 84 / 50 20 60 70 60
TUSCALOOSA 86 71 88 70 86 / 60 30 80 70 50
CALERA 85 70 85 68 84 / 60 20 70 80 60
AUBURN 86 70 86 68 82 / 30 20 60 80 70
MONTGOMERY 89 72 90 71 86 / 80 20 80 80 70
TROY 87 70 87 71 84 / 60 20 80 80 70
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
27/88
Hazardous weather outlook, Aug 17, 5:58 PM CST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 PM CDT FRI AUG 17 2012
ALZ011>015-017>050-190000-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
658 PM CDT FRI AUG 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 3:34 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
434 AM CDT SAT AUG 18 2012
ALZ022-181030-
PICKENS AL-
434 AM CDT SAT AUG 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR PICKENS COUNTY UNTIL 530 AM
CDT...
AT 434 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ETHELSVILLE TO 26 MILES
WEST OF PANOLA...AND MOVING EAST AT 35 MPH. AREAS IN NORTHERN
PICKENS COUNTY WILL BE IMPACTED FIRST AND IN THE SOUTH BY 445 AM CDT.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
PICKENSVILLE...
REFORM...
CARROLLTON...
ALICEVILLE...
GARDEN...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3353 8828 3352 8786 3309 8800 3303 8810
3304 8814 3300 8817 3299 8834
TIME...MOT...LOC 0933Z 284DEG 29KT 3344 8816 3296 8869
16Thunderstorm Wind, Pickens
- When
- August 18, 4:12 AM CST
- Where
- Pickens County, 3.55 mi NW of Carrollton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.300, -88.150
A tree was reported down on County Road 26, between Pine Grove and Carrollton.
Thunderstorm Wind, Tuscaloosa
- When
- August 18, 4:40 AM CST
- Where
- Tuscaloosa County, 2.15 mi NNE of Ralph
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.080, -87.760
A tree was reported down on Sipsey Valley Road, west of Wesley Chapel Road.
Thunderstorm Wind, Tuscaloosa
- When
- August 18, 5:20 AM CST
- Where
- Tuscaloosa County, 1.38 mi S of Box Spgs
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.180, -87.480
Trees were reported down along Stone Hill Lane. Additionally, powerlines were reported down along Windermere Drive.
Thunderstorm Wind, Bibb
- When
- August 18, 5:43 AM CST
- Where
- Bibb County, 0.9 mi SW of Lucille
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.110, -87.160
Three trees were reported down along County Road 24.
Thunderstorm Wind, Bibb
- When
- August 18, 5:47 AM CST
- Where
- Bibb County, 1.5 mi NNW of West Blocton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.140, -87.130
Two trees were downed in West Blockton.
Thunderstorm Wind, Marengo
- When
- August 18, 5:07 PM CST
- Where
- Marengo County, 0.69 mi N of Linden
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.310, -87.800
Approximately 12 large hardwood trees were snapped or uprooted in the city of Lindon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, August 18, 20122 deaths · 8 injured · $836,000 · 52 kt wind · 19 events
- Dense Smoke in Indiana, August 18, 20121 death · 4 injured · 1 event
- Lightning Strike in Minnesota, August 18, 20121 death · 4 injured · 1 event
- Flash Flood and Damaging Winds in Mississippi, August 18, 2012$277,000 · 50 kt wind · 8 events
- Lightning Strike in Wisconsin, August 18, 2012$300,000 · 1 event
- Flash Flooding and Damaging Wind in Texas, August 18 to 19, 2012$60,000 · 50 kt wind · 10 events
- Damaging Wind in Arizona, August 18, 2012$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Kansas, August 18, 20121.75 in hail · 13 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 18, 20122 events
- Funnel Clouds in Louisiana, August 18, 20122 events
- Damaging Winds in Texas, August 18, 2012$500 · 62 kt wind · 2 events
- Flash Flood and Damaging Wind in New Mexico, August 18, 201276 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409125, 409128, 409129, 409132, 409133, 409134.